Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 113, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2013, 5:15 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina; Carroll County, Grayson County, Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2013, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 5, 2013, 6:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Carroll County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:44 PM EDT | TSTM WND DMG | 1 Sse Hillsville, VA | ONE TREE DOWN ALONG CHINQUAPIN TRAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
812 WUUS51 KRNK 052115 SVRRNK NCC005-171-193-VAC035-077-052215- /O.NEW.KRNK.SV.W.0113.130705T2115Z-130705T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 515 PM EDT FRI JUL 5 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA... CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA... SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA... NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA... NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA... * UNTIL 615 PM EDT * AT 512 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOW GAP...AND WAS MOVING TO THE NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... MOUNTAIN PARK... HILLSVILLE... BOTTOM... CANA... AND FANCY GAP. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THE COMBINATION OF STRONG THUNDERSTORM WINDS AND WET SOIL CONDITIONS WILL CAUSE SCATTERED TREES AND POWER LINES TO FALL. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. && LAT...LON 3631 8088 3635 8102 3683 8083 3675 8052 TIME...MOT...LOC 2114Z 202DEG 30KT 3651 8086 $$ 16
2 follow-up statements
123
WWUS51 KRNK 052141
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT FRI JUL 5 2013
NCC005-171-193-052149-
/O.CAN.KRNK.SV.W.0113.000000T0000Z-130705T2215Z/
SURRY NC-WILKES NC-ALLEGHANY NC-
541 PM EDT FRI JUL 5 2013
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHERN SURRY COUNTY...
NORTHEASTERN WILKES COUNTY...
AND EASTERN ALLEGHANY COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA TO THE NORTH. THEREFORE THE WARNING HAS BEEN
CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3657 8093 3683 8083 3676 8057 3656 8071
TIME...MOT...LOC 2139Z 202DEG 30KT 3671 8076
$$
VAC035-077-052215-
/O.CON.KRNK.SV.W.0113.000000T0000Z-130705T2215Z/
CARROLL VA-GRAYSON VA-
541 PM EDT FRI JUL 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
AT 536 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR WOODLAWN...AND WAS MOVING TO THE NORTH AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
FANCY GAP...
PIPERS GAP...
GLADESBORO...
AND GALAX HILLSVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. THE COMBINATION OF GUSTY WINDS AND WET
SOIL CONDITIONS WILL CAUSE SCATTERED TREES AND POWER LINES TO FALL.
SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM WINDOWS UNTIL
THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3657 8093 3683 8083 3676 8057 3656 8071
TIME...MOT...LOC 2136Z 202DEG 30KT 3671 8076
$$
16221
WWUS51 KRNK 052215
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT FRI JUL 5 2013
VAC035-077-052224-
/O.EXP.KRNK.SV.W.0113.000000T0000Z-130705T2215Z/
CARROLL VA-GRAYSON VA-
615 PM EDT FRI JUL 5 2013
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL CARROLL COUNTY...
AND SOUTHEASTERN GRAYSON COUNTY WILL EXPIRE AT 615 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3657 8093 3683 8083 3676 8057 3656 8071
TIME...MOT...LOC 2214Z 202DEG 30KT 3671 8076
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:39 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 5, 4:39 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI JUL 5 2013
.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM CENTERED OFF THE EAST COAST COVERED
MUCH OF THE EASTERN UNITED STATES. LOW PRESSURE OVER THE NORTHERN
PLAINS ON SATURDAY WILL MOVE EAST AND WILL PUSH A WEAK FRONT
ACROSS THE MID ATLANTIC REGION SUNDAY NIGHT AND MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 401 PM EDT FRIDAY...
THE BERMUDA UPPER LEVEL RIDGE CONTINUES TO DRIFT TO THE WEST
STRETCHING INTO THE MID ATLANTIC COASTAL PIEDMONT. MEANWHILE...THE
CLOSED LOW OVER THE MID WEST WILL REMAIN NEAR THE OZARKS. A
SIGNIFICANT SHORT WAVE WILL RIDE UP THE TENN VALLEY AND BETWEEN THESE
TWO SYSTEMS. COMBINATION OF THIS WAVE AND AFTERNOON HEATING...STRONG
STORMS WITH HEAVY RAINFALL POTENTIAL IS EXPECTED TO MOVE UP THE
WESTERN SIDE OF THE SOUTHERN APPALACHIAN THIS EVENING. MODELS KEEP
THE BULK OF THE HEAVIEST RAIN WEST OF THE AREA AND ACROSS THE TENN-
SOUTHERN OHIO VALLEYS OVERNIGHT. I DO NOT THINK THE MODELS ARE
HANDLING THE CONVECTION COMING UP ACROSS SC/NC THIS
AFTERNOON/EVENING. BASED ON PERSISTENCE OF THE LAST COUPLE OF
DAYS...THESE STORMS WILL BRING AN ADDITIONAL CHANCE OF SHOWERS TO
THE NORTH CAROLINA HIGHLANDS OVERNIGHT. WILL MAINTAIN THE MOUNTAIN
EMPIRE AND GRAYSON HIGHLANDS IN A FLASH FLOOD WATCH INTO THIS
EVENING. THERE WILL BE A CONTINUED THREAT FOR SHOWERS OVERNIGHT INTO
SATURDAY OVER THE NORTH CAROLINA HIGHLANDS. THEREFORE HAVE EXTENDED
THE WATCH FOR ASHE...WATAUGA...AND WILKES COUNTY THROUGH SATURDAY
EVENING. SHOWERS WILL NOT BE CONTINUOUS BUT ANY MODERATE TO HEAVY
SHOWER...NO MATTER HOW BRIEF...WILL BRING CREEKS...STREAMS AND
RIVERS BACK TO OR ABOVE BANKFULL. IF THE THREAT WANES THROUGH THE
PERIOD...THE WATCH COULD BE CANCELED.
SHOWERS IN THE EAST ARE MORE DIURNALLY MOTIVATED AND WILL FADE WITH
LOSE OF HEATING THROUGH THE EVENING. WITH MORE HEATING OCCURRING IN
THE EAST...SOME STORMS COULD BECOME STRONG TO SEVERE.
THE WEATHER PATTERN MAY START TO CHANGE BEGINNING SATURDAY. THE
RIDGE MAY DRIFT SOUTHWEST WHILE THE LOW JOGS TO THE EAST-NORTHEAST.
THE PATH OF THE SHORT WAVES BETWEEN THESE TWO SYSTEMS WILL BEGIN TO
CLIP THE AREA. COMBINED A WEAK LEE TROUGH AND AFTERNOON
HEATING...MORE SCATTERED CONVECTION IS EXPECT ACROSS THE AREA
SATURDAY.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 412 PM EDT FRIDAY...
THE UPPER LEVEL LOW BEGINS TO DRIFT TO THE EAST SATURDAY NIGHT.
SHORT WAVES AND A POSSIBLE SURFACE WAVE COULD GENERATING HEAVY
RAINFALL ACROSS THE TENN AND SOUTHERN OHIO VALLEY SATURDAY NIGHT.
THESE SHOWERS WILL ADVANCE TO THE EAST SUNDAY...MOVING ACROSS THE
MOUNTAINS SUNDAY AFTERNOON. THESE CONVECTIVE SHOWERS MAY MOVE TO A
LEE TROUGH ACROSS THE PIEDMONT SUNDAY NIGHT (NAM) OR BECOME QUASI-
STATIONARY ALONG THE BLUE RIDGE (GFS). MODELS DISPLAYING CONVECTIVE
FEEDBACK BUT WITH SATURATED SOILS...EVEN A FRACTION OF THIS RAIN
COULD CAUSE PROBLEMS ACROSS THE MOUNTAIN AND FOOTHILL COUNTIES. IF
PROGGED CORRECTLY...THIS LINE OF SHOWERS WILL MOVE OVER THE PIEDMONT
MONDAY MORNING. WITH THE BLOCK RIDGE STILL TO OUR WEST...THE
EVOLUTION OF THIS LINE MAY BE SLOW TO ENTER THE AREA AND THEREFORE
SLOWER TO EXIT.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 428 PM EDT FRIDAY...
THE UPPER LEVEL RIDGE IS EXPECTED TO DRIFT OUT TO SEA ON TUESDAY.
ZONAL FLOW AND A MORE PROGRESSIVE WEATHER PATTERN WILL THEN BE
ESTABLISHED OVER THE REGION. EACH AFTERNOON AND EVENING WILL SEE
DIURNAL PULSE STORMS. ON FRIDAY...A WEAK FRONT WILL APPROACH THE
REGION AND POSSIBLY STALL NEAR THE AREA FOR A GREAT THREAT OF
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE WEEKEND.&&
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
AS OF 715 AM EDT FRIDAY...
FLIGHT CONDITIONS WILL CONTINUE TO BE QUITE VARIABLE AS THE DEEP
SOUTH TO SOUTHWEST FLOW REMAINS PERSISTENT ACROSS THE AREA...
WHICH IS BETWEEN ATLANTIC HIGH PRESSURE AND OHIO VALLEY LOW
PRESSURE.
KEPT MOST TAF SITES IN VICINITY SHOWERS THIS AFTERNOON AND EARLY
EVENING AS AREAL COVERAGE NOT ENOUGH TO INCLUDE IN TAFS. SIMILAR
TO PAST FEW DAYS...THUNDERSTORMS AND STRONGER SHOWERS WILL PRODUCE
HEAVY RAIN...ALONG WITH BRIEF MVFR CEILINGS AND VISIBILITIES.
LITTLE SIGNIFICANT CHANGE IS EXPECTED THROUGH EARLY NEXT WEEK.
VERY HUMID TROPICAL AIRMASS WILL SUPPORT CONTINUATION OF DAILY
SHRA/TSRA...YIELDING HEAVY RAINFALL RATES AND SUDDEN DROPS IN
VSBY. THE BEST PROBABILITY OF PRECIPITATION OVER THE WEEKEND WILL
BE FROM THE BLUE RIDGE WESTWARD...WHILE RAINFALL EAST OF THE
MOUNTAINS WILL BE MORE SPOTTY.
&&
.HYDROLOGY...
AS OF 135 PM EDT FRIDAY...
ALL FLOOD WARNINGS HAVE EXPIRED AT THIS TIME AND AREA RIVERS
CONTINUE TO RECEDE ALTHOUGH VERY SLOWLY IN SOME CASES. THE NEW
RIVER IN PARTICULAR REMAINS ABOVE ACTION STAGE FROM THE HEADWATERS
IN ASHE AND WATAUGA COUNTIES DOWNSTREAM ALL THE WAY TO CLAYTOR
LAKE. A HUGE AMOUNT OF WATER IS STILL LEFT TO REACH THE RIVER BY
OTHER MEANS THAN SURFACE RUNOFF INCLUDING INFILTRATION AND
PERCOLATION.
THE FLASH FLOOD WATCH FOR SW VA TO SURRY COUNTY NC REMAINS IN
EFFECT THROUGH 8 PM THIS EVENING. THE FLASH FLOOD WATCH HAS BEEN
EXTENDED THROUGH 8PM SATURDAY FOR ASHE...WILKES AND WATAUGA
COUNTIES.
&&
.EQUIPMENT...
AS OF 435 PM EDT FRIDAY...
KFCX RADAR IS EXPERIENCING INTERMITTENT PROBLEMS THIS AFTERNOON.
EL TECHS ARE ONSITE.
THE NOAA WEATHER RADIO LOCATED AT MOUNT
JEFFERSON NORTH CAROLINA...WNG588...BROADCASTING AT 162.500
MHZ...IS CURRENTLY OFF THE AIR DUE TO A POWER OUTAGE AT THE
TRANSMITTER.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-009-
010-012-015-016.
NC...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR NCZ001-018-019.
FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NCZ002-003.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...KK/RCS
LONG TERM...RCS
AVIATION...PC
HYDROLOGY...PM/RCS
EQUIPMENT...RCSHazardous weather outlook, Jul 5, 3:22 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 322 PM EDT FRI JUL 5 2013 NCZ001-018-019-061930- ASHE-WATAUGA-WILKES- 322 PM EDT FRI JUL 5 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH THROUGH SATURDAY EVENING. A SLOW MOVING BOUNDARY WITH ABUNDANT MOISTURE ASSOCIATED WITH IT...WILL BRING THE POTENTIAL OF HEAVY RAIN AND THE THREAT OF FLOODING TO THE AREA LATE SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002-003-VAZ007-009-010-012-015-016-061930- ALLEGHANY NC-SURRY-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL- 322 PM EDT FRI JUL 5 2013 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLOW MOVING BOUNDARY WITH ABUNDANT MOISTURE ASSOCIATED WITH IT...WILL BRING THE POTENTIAL OF HEAVY RAIN AND THE THREAT OF FLOODING TO THE AREA LATE SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058- 059-WVZ042>045-061930- STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 322 PM EDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLOW MOVING BOUNDARY WITH ABUNDANT MOISTURE ASSOCIATED WITH IT...WILL BRING THE POTENTIAL OF HEAVY RAIN AND THE THREAT OF FLOODING TO THE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Local storm report, Jul 5, 11:16 AM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 AM EDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 3 WSW FAIRY STONE STATE 36.78N 80.12W
07/04/2013 PATRICK VA PARK/FOREST SRVC
SEVERAL TREES DOWN IN THE STATE PARK
&&
FISHERSpecial weather statement, Jul 5, 3:16 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT FRI JUL 5 2013 NCZ004-005-VAZ032-033-043-052000- STOKES NC-ROCKINGHAM NC-HENRY VA-FRANKLIN VA-PATRICK VA- 316 PM EDT FRI JUL 5 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... CENTRAL STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA... CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA... SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 400 PM EDT * AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A BAND OF HEAVY RAIN NEAR PENNS STORE...MOVING TO THE NORTHEAST AT 35 MPH. * VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... MARTINSVILLE CITY... SYDNORSVILLE... SPENCER... BASSETT... AND SANDY RIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3636 8035 3693 7998 3690 7972 3629 8011 TIME...MOT...LOC 1912Z 211DEG 29KT 3655 8010 16
Special weather statement, Jul 5, 4:27 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT FRI JUL 5 2013
NCZ019-052115-
WILKES NC-
427 PM EDT FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 515 PM EDT
* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
HEAVY RAIN NEAR ELLENDALE...MOVING TO THE NORTH AT 30 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS RAINFALL. THE
COMBINATION OF GUSTY WINDS AND WET SOIL CONDITIONS WILL CAUSE
SCATTERED TREES AND POWER LINES TO FALL.
* LOCATIONS IMPACTED INCLUDE...
WILKESBORO...
MC GRADY...
WILBAR...
BOOMER...
AND MULBERRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR KERR SCOTT RESERVOIR...GET OUT OF THE WATER AND MOVE
INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3602 8134 3605 8140 3625 8147 3628 8141
3629 8142 3629 8137 3637 8136 3636 8126
3640 8119 3643 8117 3642 8114 3643 8112
3604 8118 3603 8127 3600 8133
TIME...MOT...LOC 2024Z 170DEG 24KT 3590 8126
16Special weather statement, Jul 5, 5:01 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT FRI JUL 5 2013
NCZ018-052145-
WATAUGA NC-
501 PM EDT FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 545 PM EDT
* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FOSCOE...MOVING TO THE NORTH AT 20 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE COMBINATION
OF GUSTY WINDS AND WET SOIL CONDITIONS WILL CAUSE SCATTERED TREES
AND POWER LINES TO FALL.
* LOCATIONS IMPACTED INCLUDE...
TODD...
BOONE...
BLOWING ROCK...
SUGAR GROVE...
AND MEAT CAMP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3636 8179 3635 8179 3634 8171 3635 8172
3639 8173 3636 8165 3630 8159 3612 8159
3612 8167 3611 8176 3612 8182 3633 8187
TIME...MOT...LOC 2054Z 173DEG 18KT 3616 8171
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:31 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 59 min |
| Jul 4, 11:16 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 59 min |
| Jul 4, 11:40 PM EDT | Flash Flood Warning | RNK | Surry | 4 hr |
| Jul 5, 4:13 AM EDT | Areal Flood Warning | RNK | Ashe, Watauga | 6 hr |
| Jul 5, 3:16 PM EDT | Special Weather Statement | RNK | Stokes | 44 min |
| Jul 5, 4:27 PM EDT | Special Weather Statement | RNK | Wilkes | 48 min |
| Jul 5, 4:49 PM EDT | Areal Flood Advisory | RNK | Stokes, Surry, Yadkin | 4 hr |
| Jul 5, 5:01 PM EDT | Special Weather Statement | RNK | Watauga | 44 min |
| Jul 5, 5:12 PM EDT | Flash Flood Warning | RNK | Yadkin | 4 hr |
| Jul 5, 5:50 PM EDT | Special Weather Statement | RNK | Watauga | 40 min |
| Jul 5, 7:57 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham, Stokes, Yadkin | 108 min |
| Jul 4, 8:07 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 53 min |
| Jul 4, 11:24 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 51 min |
| Jul 5, 5:22 PM EDT | Special Weather Statement | RNK | Bedford, City of Buena Vista | 38 min |
| Jul 5, 6:46 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.